Florida, 2023

Funnel Cloud in Florida, September 27, 2023

September 27, 2023 · NWS MFL · 1 event in 1 county or zone

A weakening upper-level trough over the Florida Peninsula created an early start for convection as showers and storms began to develop in the morning hours over the Atlantic Ocean.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A weakening upper-level trough over the Florida Peninsula created an early start for convection as showers and storms began to develop in the morning hours over the Atlantic Ocean.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 27, 7:46 AM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 27, 7:46 AM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Miami FL
846 AM EDT Wed Sep 27 2023

...New UPDATE...

.UPDATE...
Issued at 841 AM EDT Wed Sep 27 2023

12Z sounding shows PWAT value of 2.42 inches with the column very
moist through 500 mb. Cloud cover this morning is helping to keep
things fairly stable, but breaks in the clouds this afternoon
should help quickly de-stabilize the atmosphere. Thunderstorms
this afternoon and evening will be capable of high rainfall rates,
and if storms pass over vulnerable poor drainage locations, some
flooding will be possible.

Other forecast changes this morning was to extend the high rips
for Palm Beach and the coastal flood statement for the east coast
through Thursday.

&&

.SHORT TERM...
(Today through Thursday)
Issued at 214 AM EDT Wed Sep 27 2023

The unsettled and soggy weather will continue for South Florida
today as deep tropical moisture remains entrenched across our area
early this morning. Over the last several hours, coastal convergence
along the east coast of South Florida has resulted in efficient
rainfall rates and accumulated rainfall totals in a few locales
in the ballpark of 2 to 4 inches. This has resulted in antecedent
soil conditions that could support further localized flooding
concerns with additional rounds of rainfall later today. Once
again the atmospheric parameters point to this continued threat as
mesoanalysis indicates the continued transport of deeper moisture
in the lower levels with 850 mb convergence depicting this influx
via light easterly to southeasterly winds. Taking a look aloft,
500mb flow today will remain out of a south-southwesterly
direction as a mid-level trough of low pressure moves across the
eastern and central United States. This will favor a convective
evolution of showers and storms developing along both the Atlantic
and Gulf sea- breezes late this morning into the early afternoon
hours before convection drifts back towards the East coast metro
areas during the evening and night-time hours. Given the ample
CAPE environment and steeper lower level lapse rates, there is the
potential of a few stronger pulse storms today especially along
boundary collisions. PWAT's upwards of 2.0+ inches are indicative
of a moist and unstable environment and with enough vertical
instability, the potential for a few strong wind gusts with the
strongest downbursts today are possible. Other hazards that will
be in play in and around thunderstorm activity include the
following: heavy rainfall, frequent lightning, and gusty winds.

As previously mentioned, there will also be a continued potential
for localized flooding across the east coast metro areas today.
Antecedent conditions remain fairly saturated in nature with
portions of Palm Beach County picking up an additional 3-4 inches of
rainfall earlier tonight. Given the water-logged soil, ensemble
guidance indicates additional rainfall totals of 1-2 inches
(greatest potential across the inland suburbs of the east coast
metro area) with locally higher amounts possible this afternoon and
evening. With the higher than normal tidal cycle due to King Tides,
drainage of rainfall could be slower to drain than usual. The
combination of heavy rainfall and the higher tide cycle could result
in a greater concern for localized flooding along the urban areas of
the east coast metro.

High temperatures will reach the mid to upper 80s across the region
today before rain-cooled air acts to cool temperatures down into the
low to mid 70s. A similar evolution is forecast on Thursday as deep
tropical moisture remains with us. The localized flooding threat
will continue into the beginning of the extended period.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 214 AM EDT Wed Sep 27 2023

Unsettled weather will continue through the remainder of the week
and start of the weekend. Abundant tropical moisture, from the
Caribbean, will continue to stream northward between a subtropical
high to our east and low in the Gulf of Mexico. PWAT values will be
slightly lower, but still around 2.0-2.4 inches. With the plentiful
moisture, but lack of low level synoptic forcing, sea breeze and
convective outflow boundaries will play the major role in shower and
storm formation across the region. The surface winds will be out of
the east-southeast on Friday and Saturday. Therefore, the best
chance for precipitation will be to the north of Alligator Alley,
especially in Palm Beach County and interior. However, there will
be, at minimum, a 60-80% chance for afternoon & evening showers and
thunderstorms across all of South Florida. Due to high PWATs,
saturated soils, and lighter steering flow, there is a chance for
flash flooding with heavy rainfall and/or slow moving storms,
especially across flood prone areas across our eastern metro
corridor.

Temperatures will continue to trend warm, with afternoon peak
temperatures in the mid 80s to low 90s. In some locations, with
clear skies and high dew points, heat indices have the potential to
reach the low triple digits, especially in SW Florida.

Around mid-weekend, there will be a change in our endless
precipitation pattern with the procession of an upper level trough
and surface front. The winds will shift to a north-northeasterly
direction accompanied by a drop in PWATs and a slight drop in
temperatures into the mid to upper 80s. With the wind shift, it may
give some of the recent hardest hit areas a break with the best
chance for rain in the southeast and interior of the region. QPF
values are trending much lighter with potential for dry conditions
mid-week.

&&

.AVIATION...
(12Z TAFS)
Issued at 706 AM EDT Wed Sep 27 2023

FEW to SCT MVFR ceilings this morning with SCT showers and
isolated thunderstorms. Winds today will be SE 10-15 kts becoming
light and VRB late tonight. SCT to NUM thunderstorms this
afternoon and evening may result in brief flight restrictions and
erratic winds.

&&

.MARINE...
Issued at 214 AM EDT Wed Sep 27 2023

Generally light to moderate easterly to southeasterly winds will
prevail through mid-week as high pressure is positioned north of the
area. Scattered to numerous showers and thunderstorms will be
possible through the weekend which could result in locally hazardous
marine conditions.

&&

.BEACHES...
Issued at 214 AM EDT Wed Sep 27 2023

A high risk of rip currents will continue for the Palm Beach County
beaches through this evening with a moderate risk for the Broward
County and Miami-Dade County beaches. An elevated risk of rip
currents is likely to persist for the Atlantic beaches through at
least late week as onshore (easterly) flow persists. Minor coastal
flooding is possible during high tide cycles this week along the
Atlantic coast this week due to King Tides. A Coastal Flood
Statement has been issued for the Atlantic coast of South Florida
through at least Wednesday evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            86  76  87  77 /  80  70  80  70
West Kendall     87  74  88  75 /  80  70  80  60
Opa-Locka        87  76  88  77 /  80  60  80  70
Homestead        86  75  87  76 /  70  70  80  70
Fort Lauderdale  86  76  87  77 /  80  70  80  70
N Ft Lauderdale  87  76  87  77 /  80  70  80  70
Pembroke Pines   87  75  88  77 /  80  60  80  70
West Palm Beach  86  74  86  76 /  80  70  80  70
Boca Raton       87  76  88  77 /  80  80  80  70
Naples           87  76  88  77 /  70  70  80  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Thursday evening for FLZ168.

AM...None.
GM...None.
&&

SHORT TERM...Hadi
LONG TERM....Simmons
AVIATION...CMF
Hazardous weather outlook, Sep 27, 7:20 AM EST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
820 AM EDT Wed Sep 27 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
281230-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
820 AM EDT Wed Sep 27 2023

...Minor Coastal Flooding Possible East Coast...
...Scattered to Numerous Showers and Storms Possible Today...
...High Risk of Rip Currents for the Palm Beach County Beaches...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Thunderstorms: Scattered thunderstorms during the afternoon and
evening may contain gusty winds, heavy rain, and frequent lightning.

Flooding: Slow moving or training storms may lead to localized
flooding.

Coastal Flooding: Minor coastal flooding is possible along the east
coast of South Florida during high tide cycles.

Rip Currents: A high risk for rip currents will persist across the
Palm Beach beaches, with a moderate risk of rip currents across
Broward and Miami Dade County beaches.

Waterspouts: A few waterspouts are possible over the area waters.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to numerous showers and thunderstorms will be possible
each afternoon and evening through the end of the work week.
Localized flooding will continue to be possible each day with any
concentration of showers and thunderstorms over the same areas.

There will be the continued potential of minor coastal flooding
along the Atlantic coast of South Florida through late week,
especially during periods of high tide.

An elevated risk of rip currents will likely persist along the east
coast of South Florida over the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Melbourne radar (KMLB), 142 km away, was scanning. The volume nearest the first event began at 14:00 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Palm Beach

When
September 27, 9:00 AM EST
Where
Palm Beach County, 0.93 mi NW of Jupiter Inlet Colony
Reported by
Emergency Manager
Coordinates
26.940, -80.080

An emergency manager reported a brief funnel cloud over Highway A1A in Jupiter as a shower passed through the area.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141622.